Arizona, 2012

High Wind in Arizona, April 1, 2012

April 1, 2012 · NWS FGZ · 1 event in 1 county or zone

A strong cold front brought high winds to the White Mountains of Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front brought high winds to the White Mountains of Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 1, 9:35 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 1, 9:35 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SUN APR 01 2012

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS NORTHERN ARIZONA
TODAY...BRINGING WINDY AND MUCH COOLER WEATHER...WITH A CHANCE OF
RAIN AND SNOW SHOWERS. THE BEST CHANCE FOR ANY SHOWERS WILL BE OVER
THE HIGHER TERRAIN...ESPECIALLY NORTH OF FLAGSTAFF. COOL NORTHEAST
WINDS WILL DEVELOP ON MONDAY...THEN DRY AND WARM WEATHER WILL RETURN
BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...A VIGOROUS...YET MAINLY DRY S/WV TROUGH IS CURRENTLY
MOVING THROUGH NORTHERN ARIZONA. THE COLD FRONT ASSOCIATED WITH THIS
SYSTEM IS NOW ENTERING THE WESTERN PORTIONS OF OUR CWA...WITH STRONG
SOUTHWEST WINDS OUT AHEAD OF THE FRONT. WINDS BEHIND THE FRONT WILL
SWITCH TO THE WEST AND DIMINISH THROUGH THE AFTERNOON. AREAS FARTHER
EAST WILL OBVIOUSLY HOLD OUT THE LONGEST AS THE FRONT DOES NOT REACH
THE NEW MEXICO BORDER UNTIL LATE TODAY. CURRENT WIND ADVISORIES LOOK
GOOD.

POPS WILL MAINLY BE LIMITED TO THE FAR NORTHERN SECTIONS OF THE
STATE...AND EVEN THAT LOOKS QUESTIONABLE AS OF NOW...CLOUD TOPS IN
THE FRONTAL BAND ARE BARELY REACHING -12C. A FEW GRAUPEL SHOWERS
COLD DEVELOP AS FAR SOUTH AS FLAGSTAFF AS THE FRONT PROGRESSES...BUT
THE KAIBAB WILL HAVE THE BEST CHANCES. THE LOW WILL LINGER THROUGH
MONDAY OUT EAST WITH A FEW SHOWERS CONTINUING...COLDER AIR WILL
AFFECT MUCH OF THE REGION THROUGH MONDAY AFTERNOON.

RIDGING RETURNS TUESDAY/WEDNESDAY WITH DRY AND WARMER WEATHER.
FORECAST MODELS CONTINUE TO SHOW A LONG WAVE TROUGH DEVELOPING
ACROSS THE WEST MID TO LATE WEEK NEXT WEEK. THIS LOOKS TO BRING A
GENERALLY DRY AND BREEZY WEATHER PATTERN WITH TEMPS FALLING CLOSER
TO NORMAL FOR EARLY APRIL.

&&

.AVIATION...FOR THE 18Z PACKAGE...A COLD FRONT MOVING WEST TO
EAST ACROSS AZ TODAY WILL BRING INCREASING CLOUD COVER...GUSTY
WINDS...AND A CHANCE FOR RAIN AND HIGH ELEVATIONS SNOW SHOWERS.
SCATTERED MVFR CONDITIONS CAN BE EXPECTED FROM KFLG NORTH TO THE UT
BORDER WITH PRIMARILY VFR CONDITIONS ELSEWHERE. STRONG SW WINDS
20-25 KTS WITH GUSTS 35-40 KTS EXPECTED THROUGH 02Z EAST OF A
KPGA-KFLG LINE. ELSEWHERE...W TO SW WINDS WITH GUSTS TO 30 KTS.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 9 AM UNTIL 7 PM MST TODAY FOR
AZZ009>014-016-017-039-040.

WIND ADVISORY FROM 9 AM UNTIL 4 PM MST TODAY FOR AZZ015.

&&

PUBLIC.........PETERSON
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 1, 3:09 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 AM MST SUN APR 1 2012

AZZ009>017-039-040-020200-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
309 AM MST SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE STATE TODAY...WITH STRONG
SOUTHWEST WINDS ALONG AND AHEAD OF THE FRONT. A WIND ADVISORY IS
IN EFFECT FOR MUCH OF EAST CENTRAL AND NORTHEAST ARIZONA INTO
EARLY THIS EVENING WHERE GUSTS NEAR 45 MPH ARE LIKELY. BLOWING
DUST MAY ALSO DEVELOP ALONG AND NORTH OF INTERSTATE 40 IN
NORTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, White Mountains

When
April 1, 2:15 PM MST
Where
White Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The ASOS at the Show Low Airport recorded a peak wind gust of 58 MPH at 2:15 PM. The sustained wind also exceeded 40 MPH several times between 12:55 PM and 3:40 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375357.